Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 190, NWS Albuquerque, NM

June 2, 2021Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 2, 2021, 6:24 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2021, 6:24 PM MDT (00:24 UTC)
Expired
Jun 2, 2021, 7:15 PM MDT
In force
51 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Curry County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 40 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS55 KABQ 030024
SVRABQ
NMC009-041-030130-
/O.NEW.KABQ.SV.W.0190.210603T0024Z-210603T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
624 PM MDT Wed Jun 2 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Roosevelt County in east central New Mexico...
  Southern Curry County in east central New Mexico...

* Until 730 PM MDT.

* At 624 PM MDT, a severe thunderstorm was located near Saint Vrain,
  or 14 miles northwest of Clovis, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clovis, Portales, Melrose, Floyd, Saint Vrain, Cannon Air Force
  Base, Ranchvale, Oasis State Park and Portair.

This includes Highway 60 between Mile Markers 363 and 395.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Heavy rains may flood intersections, ditches and underpasses. Do not
attempt to drive through areas where water covers the roadway.

&&

LAT...LON 3419 10332 3421 10364 3450 10364 3466 10314
      3434 10305
TIME...MOT...LOC 0024Z 317DEG 11KT 3450 10343 

HAIL...1.25IN
WIND...60MPH
 
$$

24
2 follow-up statements
870 
WWUS55 KABQ 030054
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
654 PM MDT Wed Jun 2 2021

NMC009-041-030130-
/O.CON.KABQ.SV.W.0190.000000T0000Z-210603T0130Z/
Roosevelt-Curry-
654 PM MDT Wed Jun 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL ROOSEVELT AND SOUTHERN CURRY COUNTIES...

At 654 PM MDT, a severe thunderstorm was located over Clovis, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clovis, Portales, Melrose, Floyd, Saint Vrain, Cannon Air Force Base,
Ranchvale, Oasis State Park and Portair.

This includes Highway 60 between Mile Markers 363 and 395.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rains may flood intersections, ditches and underpasses. Do not
attempt to drive through areas where water covers the roadway.

&&

LAT...LON 3419 10332 3421 10364 3450 10364 3466 10314
      3434 10305
TIME...MOT...LOC 0054Z 296DEG 19KT 3445 10319 

HAIL...1.00IN
WIND...60MPH
 
$$

24
499 
WWUS55 KABQ 030115
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
715 PM MDT Wed Jun 2 2021

NMC009-041-030125-
/O.CAN.KABQ.SV.W.0190.000000T0000Z-210603T0130Z/
Roosevelt-Curry-
715 PM MDT Wed Jun 2 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROOSEVELT AND
SOUTHERN CURRY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3419 10332 3421 10364 3450 10364 3466 10314
      3434 10305
TIME...MOT...LOC 0112Z 317DEG 11KT 3440 10314 

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:36 PM MDT, 48 minutes earlier.

Area forecast discussion, Jun 2, 5:36 PM MDT, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
536 PM MDT Wed Jun 2 2021

.AVIATION...
00Z TAF CYCLE
Convection continues to progress sewd across the eastern plains this
hour, with tempo impacts to MVFR from tsra over the next hour to two
hours at KTCC-KCVN-KROW. Light shower and virga activity continues
along and adjacent to the Rio Grande Valley bringing erratic gusty
winds to 25-30kts from KSAF-KABQ-KAEG as well, even as far west as
KGUP. Skies and weather will steadily clear out by 02Z-04Z with
perhaps some patchy fog across parts of the eastern plains thanks to
high low level moisture lingering around. Prevailing winds will be
light overall, with any strong gusts from the next round of afternoon
tstms Thursday. This time they will get their start over the central
mountain chain, moving S/SSW over and along the Rio Grande Valley
and Central Highlands.

24

&&

.PREV DISCUSSION...240 PM MDT Wed Jun 2 2021...
.SYNOPSIS...
Daily rounds of showers and thunderstorms will continue through at
least the weekend with afternoon storms developing over the high
terrain and tracking in a southerly direction onto the lower
elevations. A few strong to severe storms can't be ruled out, but the
bigger concern may be locally heavy rainfall. Temperatures will
gradually warm this week, but will remain below normal across the
east until this weekend. Drier conditions look to arrive next week
when an area of high pressure causes temperatures to soar.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
Highly persistent, meridional flow pattern over the area will
briefly transition to a modest NE to SW flow aloft going into
Thursday that is not too common for early June. The GFS and NAM
continue to show a very weak, closed circulation eventually
developing over west-central NM late tomorrow while the ECMWF has a
more subtle weakness translating southward.  Either way,  NM will be
sandwiched between strong ridging over the Intermountain Region and
a broad low over central TX next 24-36 hours. And similar to this
afternoon, high temperatures on Thursday will reflect slightly below
average readings for central/eastern areas while lows tonight and
Thursday night remain a bit above most areas, especially
central/west, owing to DP's that are not in the single digits or
teens.

Meanwhile, weak evidence of a subtle shortwave feature dropping
southward over central Colorado per latest water vapor imagery. To
what extent this feature enhances background forcing for lift
remains to be seen, but thunderstorms that initiated over the higher
terrain earlier today will continue to be steered toward the S-SE
into an increasingly unstable air mass extending from the east
slopes of the Sangre de Cristos to the southeast corner where ML
CAPE values of 1000-1500 J/kg currently in place along with quickly
eroding CINH. Effective bulk shear values of 30-35 kts should be
sufficient to support some upscale organization especially from
Wagon Mound to Roy to Santa Rosa then towards the Caprock. Main
concern will be some isolated hailers/damaging wind and a brief
tornado before merging clusters result in locally heavy rainfall
across parts of the EC/SE plains. Even some small footprints of
moderate to heavy rainfall over the northern mountains and immediate
east slopes through late afternoon.  KJ

LONG TERM...(FRIDAY THROUGH WEDNESDAY)...
By Friday, the upper-level low that was over the Baja Peninsula will
reorganize over TX while another low begins to drop southward off
the coast of CA. This will amplify a ridge between them across the
Great Basin, and flow across NM will become northerly to perhaps
northeasterly. A weak disturbance embedded within the flow combined
with continued moisture with PWATs near 0.75" will allow for another
round of showers and thunderstorms across the area. Highest
precipitation chances will favor the typical high terrain areas with
steering flow tracking the storms in a southerly to southwesterly
direction which reduces PoPs across the east. Models paint around
1000 J/kg of MLCAPE across much of central and southwestern NM, but
with a lack of shear, organized severe weather is not anticipated at
this time. With the high PWATs and slow storm movements, locally
heavy rainfall and flooding may be the higher concerns. The same
overall pattern stays in place on Saturday but with the low
strengthening some over TX. Drier air filtering into the state should
lead to a downtick in storm coverage with afternoon convection
generally favoring the high terrain. Steering flow does turn more
southeasterly Saturday night and Sunday which increases PoPs again
for the east.

The ridge over the desert SW is pushed southward over southern AZ and
the Baja Peninsula early next week and the aforementioned low will
also eject as a strong upper-level jet tracks across the northern
Rockies. Northwest flow will remain dominant over the state on Monday
with low-level return flow sharpening the dryline across the eastern
plains again and perhaps allowing for the return of severe weather
ahead of it. Drier conditions look to settle in next Tuesday and
Wednesday as the high restrengthens over New Mexico. This 595 dam
high will allow temperatures to soar. Albuquerque may see highs in
the upper 90's while Roswell will be knocking on the door of triple
digit heat. 15

&&

.FIRE WEATHER...
Critical fire weather conditions are not expected through the
remainder of the week.  Growing confidence in a significant change
to drier and hotter weather conditions by Tuesday/Wednesday next
week.  Until then, sufficient moisture to remain in place to support
daily rounds of showers and thunderstorms favoring the eastern two
thirds of the area. Wetting footprints should be most numerous for
north-central and eastern areas through the weekend before shower and
storm coverage trends sharply downward next week. KJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 2, 4:18 AM MDT, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
418 AM MDT Wed Jun 2 2021

NMZ201>241-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
418 AM MDT Wed Jun 2 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to isolated showers and thunderstorms will develop over
the mountains and track toward the south and southeast over lower
elevations today, then linger along and southeast of the central
mountain chain this evening. A few storms may turn severe along and
east of the central mountain chain this afternoon and evening with a
risk of large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Sunday, the risk of severe thunderstorms will return to central and
eastern areas.

Monday, strong to severe thunderstorms should favor the Sangre de
Cristo Mountains eastward.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

44

In the hours before

Special weather statement, Jun 2, 4:04 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
404 PM MDT Wed Jun 2 2021

NMZ232-022230-
Eastern San Miguel County-
404 PM MDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL COUNTY
UNTIL 430 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Mosquero, moving south at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Conchas Dam and Bell Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3571 10417 3572 10395 3541 10387 3540 10420
TIME...MOT...LOC 2204Z 356DEG 17KT 3564 10406

40
Local storm report, Jun 2, 4:07 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
407 PM MDT WED JUN 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TORNADO          1 S RAINSVILLE          35.96N 105.21W
06/02/2021                   MORA               NM   PUBLIC

            BRIEF LANDSPOUT SPOTTED NEAR RAINSVILLE.

&&

EVENT NUMBER ABQ202102368

AGC
Special weather statement, Jun 2, 4:54 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
454 PM MDT Wed Jun 2 2021

NMZ237-022330-
De Baca County-
454 PM MDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE BACA COUNTY UNTIL
530 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Yeso, or 26 miles southwest of Fort Sumner, moving
east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of southwestern De
Baca County.

&&

LAT...LON 3424 10478 3441 10465 3440 10434 3409 10456
TIME...MOT...LOC 2254Z 278DEG 13KT 3431 10465

15
Special weather statement, Jun 2, 5:00 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
500 PM MDT Wed Jun 2 2021

NMZ234-022330-
Quay County-
500 PM MDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL QUAY COUNTY UNTIL
530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Quay, or 12 miles southwest of Tucumcari, moving
east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Quay and Tucumcari.

This includes the following highways...
 Interstate 40 between Mile Markers 320 and 337.
 State Road 104 near Mile Marker 105.

&&

LAT...LON 3491 10402 3510 10402 3522 10364 3489 10365
TIME...MOT...LOC 2300Z 267DEG 16KT 3503 10388

15
Special weather statement, Jun 2, 6:04 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
604 PM MDT Wed Jun 2 2021

NMZ235-236-030045-
Roosevelt County-Curry County-
604 PM MDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT AND CURRY
COUNTIES UNTIL 645 PM MDT...

At 603 PM MDT, Doppler radar was tracking a line of strong outflow
gusts from thunderstorms along a line extending from 7 miles
southwest of Broadview to 10 miles northwest of Ranchvale to 7 miles
north of Melrose. Movement was southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Clovis, Melrose, Saint Vrain, Cannon Air Force Base, Ranchvale,
Portair and Pleasant Hill.

This includes Highway 60 between Mile Markers 354 and 390.

&&

LAT...LON 3431 10325 3428 10382 3457 10377 3462 10351
      3481 10324 3466 10304 3449 10304
TIME...MOT...LOC 0003Z 324DEG 16KT 3472 10327 3457 10347 3454 10365

24
Local storm report, Jun 2, 6:07 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
607 PM MDT WED JUN 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     7 ENE TUCUMCARI         35.21N 103.61W
06/02/2021  M67 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ202102369

12

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:04 PM MDTSpecial Weather StatementABQCurry41 min
Jun 2, 6:34 PM MDTSevere Thunderstorm WarningABQChaves26 min
Jun 2, 7:00 PM MDTSpecial Weather StatementABQ30 min
Jun 2, 7:03 PM MDTAreal Flood AdvisoryABQChaves117 min
Jun 2, 7:09 PM MDTSpecial Weather StatementABQRoosevelt36 min
Jun 2, 7:29 PM MDTSpecial Weather StatementABQ16 min
Jun 2, 7:58 PM MDTSevere Thunderstorm WarningABQRoosevelt36 min
Jun 3, 3:43 PM MDTSpecial Weather StatementABQLincoln47 min
Jun 3, 3:59 PM MDTAreal Flood AdvisoryABQLincoln2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.